Step 1 practice Qnz - 6 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Drug Step 1 practice Qnz - 6

A 40-year-old female is brought to the ER suffering involuntary movements ataxia and tremor. Her past medical history is significant for bipolar disorder treated with a stable dose of lithium over many years. You also find out that she was diagnosed with hypertension recently. Which of the following agents was most likely used to treat this patientís hypertension?


A. Amlodipine
B. Prazosin
C. Hydrochlorothiazide
D. Metoprolol
E. Reserpine
F. Clonidine

Plz explain your answer.
Reply With Quote Quick reply to this message



  #2  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Arrow

How come no one answer this question? people don't know the answer or no one interested doing qnz anymore?
Reply With Quote Quick reply to this message
  #3  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Arrow

Anyhow, I'm going to provide you the correct answer with proper explanation. Guys read it and learn it. Good luck.
Reply With Quote Quick reply to this message
 
  #4  
Old 11-29-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 375 Times in 221 Posts
Reputation: 395
Default

HCTZ - it reduces kidney Lithium excretion leading to Li toxicity.
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (11-29-2010)
  #5  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Arrow

This patient most likely has developed lithium toxicity. Lithium is almost exclusively excreted by kidneys. Most of the filtered lithium is reabsorbed in the proximal tubules. Lithium reabsorption follows sodium reabsorption. Thus, anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity. Thiazide diuretics cause volume depletion; because of this kidneys two to retain sodium and water. NSAIDs also cause lithium toxicity. NSAIDs cause relative ischemia (prostaglandin inhibition), leading kidneys to sense there is not enough intravascular volume and start retaining sodium and water. This is the same reason that NSAIDs are relatively contraindicated in heart failure.
Lithium has a very narrow therapeutic index and toxicity typically occurs at blood levels > 2.0 mEq/L. Important clinical manifestations include neuromuscular excitability, irregular coarse tremors fascicular twitching, agitation ataxia, and delirium. Hemodialysis is the most effective way of acutely reducing the blood lithium level.
The other drugs mentioned in the choices do not cause lithium toxicity.

Extra detail about the answer

Thiazide diuretics and NSAIDs can cause lithium toxicity. Lithium is almost exclusively excreted by kidneys. Most of the filtered lithium is reabsorbed in the proximal tubules. Lithium reabsorption follows sodium reabsorption. Thus anything that increases proximal tubular absorption of sodium also increases lithium levels and elevates the risk of lithium toxicity. Hemodialysis is the most effective way of acutely reducing the blood lithium level.
Reply With Quote Quick reply to this message
The above post was thanked by:
anila (02-20-2011), Pixie (11-29-2010)
  #6  
Old 11-29-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 375 Times in 221 Posts
Reputation: 395
Default

Ha - got that answer in just before you posted...
Reply With Quote Quick reply to this message
  #7  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Arrow

Quote:
Originally Posted by ashishkabir View Post
HCTZ - it reduces kidney Lithium excretion leading to Li toxicity.
Very good Doc. Thanks for your most correct answer with good explanation.
Reply With Quote Quick reply to this message
  #8  
Old 11-29-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 375 Times in 221 Posts
Reputation: 395
Default

Thanks for the question
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (11-29-2010)
  #9  
Old 11-29-2010
USMLE Forums Guru
 
Steps History: Step 1 Only
Posts: 487
Threads: 95
Thanked 1,463 Times in 357 Posts
Reputation: 1473
Arrow

Quote:
Originally Posted by ashishkabir View Post
Ha - got that answer in just before you posted...
Yes... I know you are super smart.
Reply With Quote Quick reply to this message
  #10  
Old 11-29-2010
ashishkabir's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 625
Threads: 19
Thanked 375 Times in 221 Posts
Reputation: 395
Default

I honestly wish that were true... Please keep posting questions... its my daily mental workout whenever I see these questions. Your posts are really useful too...

Quote:
Originally Posted by aktorque View Post
Yes... I know you are super smart.
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (11-30-2010)
  #11  
Old 11-29-2010
Pixie's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 161
Threads: 29
Thanked 106 Times in 56 Posts
Reputation: 116
Correct Answer

Quote:
Originally Posted by ashishkabir View Post
I honestly wish that were true... Please keep posting questions... its my daily mental workout whenever I see these questions. Your posts are really useful too...
I agree with ashishkabir. I learn something from your questions. Do keep posting them everyday.
Reply With Quote Quick reply to this message
The above post was thanked by:
aktorque (11-30-2010)



Reply

Tags
Pharmacology-, Psychiatry-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Step 1 practice Qnz - 5 aktorque USMLE Step 1 Forum 3 11-20-2010 12:00 AM
Step 1 practice Qnz - 4 aktorque USMLE Step 1 Forum 5 11-19-2010 06:39 AM
Step 1 practice Qnz - 3 aktorque USMLE Step 1 Forum 4 11-19-2010 06:24 AM
Step 1 practice Qnz - 2 aktorque USMLE Step 1 Forum 5 11-18-2010 06:07 AM
Step 1 practice Qnz aktorque USMLE Step 1 Forum 4 11-18-2010 12:29 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)